Submit Manuscript  

Article Details


Delayed Hemolytic Anemia after Treatment with Artesunate: Case Report and Literature Review

[ Vol. 14 , Issue. 1 ]

Author(s):

Mohammadreza Salehi, Hosein Masoumi-Asl, Mehrdad Assarian, Niloofar Khoshnam-Rad, Afsaneh Motevalli Haghi, Mehran Nikbakht and Hossein Khalili*   Pages 60 - 66 ( 7 )

Abstract:


Background: In recent years, few cases of post-artemisinin delayed hemolysis have been reported.

Objective: All cases of post-artemisinin delayed hemolysis were reported from non-middle east areas. No case of post-artemisinin delayed hemolysis has yet been reported from this region. In this paper, we describe a case of post-artemisinin delayed hemolysis in an Iranian female. Moreover, previous reports have been reviewed.

Methods: Patient’s data including demographic characteristics, past medical, drug and travelling history, present illness, vital signs, laboratory data, clinical course of current illness and follow-up findings were considered.

Results: A 27-year-old female with a recent travel history to Ghana admitted with severe falciparum malaria. She was successfully treated with parenteral artesunate. However after 12 days of post artesunate treatment, she returned with dark urine, malaise and fatigue.

Conclusion: Considering the clinical course and base on a reliable causality assessment scale, post artesunate delay hemolytic anemia was possible.

Keywords:

Artesunate, Falciparum malaria, delayed hemolysis, PADH, lactate dehydrogenase, GMP.

Affiliation:

Department of Infectious Diseases, Imam Khomeini Hospital Complex, Tehran University of Medical Sciences, Tehran, Center for Communicable Diseases Control, Ministry of Health and Medical Education, Tehran, Department of Clinical Pharmacy, Faculty of Pharmacy, Tehran University of Medical Sciences, Tehran, Department of Clinical Pharmacy, Faculty of Pharmacy, Tehran University of Medical Sciences, Tehran, Department of Parasitology and Mycology, School of Public Health, Tehran University of Medical Sciences, Tehran, Department of Infectious Diseases, Imam Khomeini Hospital Complex, Tehran University of Medical Sciences, Tehran, Department of Clinical Pharmacy, Faculty of Pharmacy, Tehran University of Medical Sciences, Tehran

Graphical Abstract:



Read Full-Text article